Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Charleston, SC

July 15, 2004Liberty County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2004, 1:34 PM EDT for Liberty County, McIntosh County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 1:34 PM EDT (17:34 UTC)
Expired
Jul 15, 2004, 2:00 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Liberty County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 151734
SVRCHS
GAC179-191-151800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST GEORGIA...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 200 PM EDT

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 4 MILES SOUTHWEST OF HALFMOON LANDING...OR ABOUT 18 MILES
  SOUTH OF RICHMOND HILL...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SOUTH NEWPORT AND RETREAT...
  HALFMOON LANDING...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3173 8148 3156 8140 3155 8118 3173 8111

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:30 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 9:30 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

.SHORT TERM /THIS AFTERNOON/...MODIFIED MORNING SOUNDING OUT OF CHS
SHOWS A SIGNIFICANT CAP THAT SHOULD PREVENT MUCH SHOWER ACTIVITY
FROM DEVELOPING OR MOVING INTO THE CHARLESTON/BERKELEY/DORCHESTER
COUNTY AREA. HOWEVER...THE MODIFIED JAX SOUNDING THIS MORNING DOES
NOT HAVE A CAP. IT ALSO REVEALS QUITE A BIT OF INSTABILITY IN THE
FORM OF CAPES AROUND 3000 J/KG...AN LI OF -7...AND A SI OF -5.
ATMOSPHERE IS SO MOIST AND UNSTABLE THAT SHOWER AND THUNDERSTORM
ACTIVITY HAS BEEN ONGOING ACROSS MUCH OF OUR INLAND GA ZONES FOR AN
HOUR NOW. MENTION OF STRONG STORMS IN HWO LOOKS GOOD...HOWEVER MAY
TWEAK TO MENTION MAINLY GA ZONES SINCE STRONG THUNDERSTORM ACTIVITY
IS NOT LIKELY ACROSS THE NORTHERNMOST THREE COUNTIES TODAY.

CONCERNING ZFP AND GRIDS THIS MORNING...FORECAST MAX TEMPS LOOK
REASONABLE ACROSS THE AREA WITH TEMPS A CATEGORY OR TWO COOLER THAN
WE SAW YESTERDAY. VERY WARM AIRMASS IS STILL IN PLACE ACROSS THE
SOUTHERN ZONES...BUT CLOUD COVER SHOULD HELP MINIMIZE THE HEATING
AND KEEP TEMPS MANAGEABLE IN THE MID 90S INLAND. WITH HIGH DEW
POINTS MAINTAINING THEIR HOLD ON THE AREA AS WELL...HEAT INDEX
VALUES WILL REACH THE 100-105 RANGE ONCE AGAIN TODAY...WHICH IS
COVERED WELL IN THE HWO. POP SCHEME ALSO LOOKS GOOD...WITH HIGHEST
POPS OVER THE SOUTHERN GA ZONES. SO NO NEED FOR AN UPDATE THIS
MORNING.

&&

.MARINE...ONLY A FEW MINOR CHANGES PLANNED TO CWF THIS
MORNING...MAINLY TO TWEAK WIND DIRECTION TO SW OVER THE GA OFFSHORE
WATERS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JR
Hazardous weather outlook, Jul 15, 9:30 AM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
930 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO
COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS
AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT
BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 15, 12:36 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT THU JUL 15 2004

GAZ141-151700-
COASTAL MCINTOSH-
1236 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 100 PM
EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF DARIEN...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND RIDGEVILLE...MERIDIAN...DARIEN...CARNIGAN...ASHINTILLY...
VALONA...SAPELO ISLAND AND RACCOON BLUFF THROUGH 100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 1:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT THU JUL 15 2004

GAZ117-119-138>141-151815-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
LIBERTY-INLAND MCINTOSH-
126 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY...BRYAN COUNTY...
CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 215 PM EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTH NEWPORT...OR ABOUT 18 MILES
SOUTHEAST OF HINESVILLE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...
RICEBORO...RETREAT...LECOUNT...JONES...SHELLMAN BLUFF...SEABROOK...
SUNBURY...HALFMOON LANDING AND OSSABAW ISLAND THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:43 PM EDTSevere Thunderstorm WarningCHSLiberty, Long62 min
Jul 15, 3:46 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.